Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 68, NWS Sioux Falls, SD

June 22, 20155 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 22, 2015, 4:21 AM CDT for 5 counties in South Dakota. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2015, 4:21 AM CDT (09:21 UTC)
Expired
Jun 22, 2015, 4:45 AM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lake County, SD, Lincoln County, SD, McCook County, SD, Minnehaha County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 30 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 4:40 AM CDTTSTM WND DMGHartford, SDDOWNED TREE CAUSING DAMAGE TO MOBILE HOME.
Jun 22, 4:48 AM CDTTSTM WND GST 825 W Sioux Falls, SDCAR MOUNTED ANEMOMETER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 2:25 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
2117 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS53 KFSD 220921
SVRFSD
SDC079-083-087-099-125-220945-
/O.NEW.KFSD.SV.W.0068.150622T0921Z-150622T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 AM CDT MON JUN 22 2015

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TURNER COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
  MINNEHAHA COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
  SOUTHWESTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  NORTHWESTERN LINCOLN COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
  SOUTHEASTERN MCCOOK COUNTY IN SOUTHEASTERN SOUTH DAKOTA...

* UNTIL 445 AM CDT

* AT 420 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR ORLAND TO NEAR MONTROSE TO NEAR SALEM...MOVING
  SOUTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MONTROSE AROUND 425 AM CDT.
  CANISTOTA AROUND 430 AM CDT.
  LAKE VERMILLION STATE RECREATION AREA...HUMBOLDT AND MONROE AROUND
  435 AM CDT.
  HARTFORD AND COLTON AROUND 440 AM CDT.
  SIOUX FALLS...CROOKS AND WALL LAKE AROUND 445 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4395 9732 4373 9662 4348 9661 4326 9687
      4360 9751 4378 9731
TIME...MOT...LOC 0920Z 299DEG 47KT 4386 9727 4376 9726 4364 9740 

HAIL...<.75IN
WIND...60MPH
 
$$

BT
2 follow-up statements
244 
WWUS53 KFSD 220925
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
425 AM CDT MON JUN 22 2015

SDC079-083-087-099-125-220945-
/O.CON.KFSD.SV.W.0068.000000T0000Z-150622T0945Z/
TURNER SD-MINNEHAHA SD-LAKE SD-LINCOLN SD-MCCOOK SD-
425 AM CDT MON JUN 22 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR NORTHEASTERN TURNER...MINNEHAHA...SOUTHWESTERN LAKE...
NORTHWESTERN LINCOLN AND SOUTHEASTERN MCCOOK COUNTIES...

AT 423 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ORLAND TO MONTROSE TO NEAR CANISTOTA...MOVING
SOUTHEAST AT 55 MPH.

THESE ARE VERY DANGEROUS STORMS.

HAZARD...80 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED A COUPLE OF CONCENTRATED AREAS OF WIND 
DEVELOPING NORTH OF MONTROSE AND ACORSS SOUTHERN MC COOK COUNTIES. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT 
         CONSIDERABLE DAMAGE TO ROOFS...WINDOWS AND VEHICLES. 
         EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY. 

THESE SEVERE STORMS WILL BE NEAR...
  LAKE VERMILLION STATE RECREATION AREA AROUND 430 AM CDT.
  HUMBOLDT AND MONROE AROUND 435 AM CDT.
  PARKER...HARTFORD AND COLTON AROUND 440 AM CDT.
  SIOUX FALLS...CROOKS...WALL LAKE AND CHANCELLOR AROUND 445 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4395 9732 4373 9662 4348 9661 4326 9687
      4360 9751 4378 9731
TIME...MOT...LOC 0923Z 299DEG 47KT 4382 9721 4372 9720 4360 9734 

HAIL...<.75IN
WIND...80MPH
 
$$

BT
257 
WWUS53 KFSD 220933
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 AM CDT MON JUN 22 2015

SDC079-083-087-099-125-220945-
/O.CON.KFSD.SV.W.0068.000000T0000Z-150622T0945Z/
TURNER SD-MINNEHAHA SD-LAKE SD-LINCOLN SD-MCCOOK SD-
433 AM CDT MON JUN 22 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR NORTHEASTERN TURNER...MINNEHAHA...SOUTHWESTERN LAKE...
NORTHWESTERN LINCOLN AND SOUTHEASTERN MCCOOK COUNTIES...

AT 432 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTHWEST OF CHESTER TO HUMBOLDT TO NEAR
MONROE...MOVING SOUTHEAST AT 55 MPH.

THESE ARE VERY DANGEROUS STORMS.

HAZARD...80 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT 
         CONSIDERABLE DAMAGE TO ROOFS...WINDOWS AND VEHICLES. 
         EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY. 

THESE SEVERE STORMS WILL BE NEAR...
  HARTFORD AND WALL LAKE AROUND 440 AM CDT.
  SIOUX FALLS...CROOKS...BALTIC AND CHANCELLOR AROUND 445 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD 
WIND DAMAGE ACROSS EASTERN MCCOOK AND WESTERN MINNEHAHA. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
 
&&

LAT...LON 4395 9732 4373 9662 4348 9661 4326 9687
      4360 9751 4378 9731
TIME...MOT...LOC 0932Z 295DEG 47KT 4385 9705 4366 9705 4351 9726 

HAIL...<.75IN
WIND...80MPH
 
$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:37 AM CDT, 44 minutes earlier.

Area forecast discussion, Jun 22, 3:37 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 AM CDT MON JUN 22 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 337 AM CDT MON JUN 22 2015

THE TWO SHORT WAVES...ONE MOVING ACROSS ND AND SOUTHERN MANITOBA...
AND THE OTHER MOVING ACROSS SD...HAVE INDEED PHASED TOGETHER AS
EXPECTED. CONVECTION HAS LIT UP LIKE A CHRISTMAS TREE AT THIS TIME
ACROSS NORTHERN AND CENTRAL/WEST CENTRAL SD...WITH THE STORMS MOVING
RAPIDLY EASTWARD. WIND IS STILL THE PRIMARY THREAT WITH THE 700MB
FLOW AROUND 45 KNOTS. AND AS SAID YESTERDAY...WE STILL HAVE A 50 TO
55 KNOT LOW LEVEL JET IN NEBRASKA FEEDING INTO 25 TO 30 KNOTS ACROSS
THE SIOUX FALLS FORECAST AREA PROVIDING NOT ONLY GOOD INFLOW FOR THE
STORMS BUT ALSO STRONG SPEED CONVERGENCE. THERE IS A COUPLE OF
THINGS TO CONSIDER HOWEVER WHICH COULD POTENTIALLY LIMIT SOME WIND
POTENTIAL. FIRST...THE AFOREMENTIONED LOW LEVEL JET DOES BEND TO A
WSW DIRECTION AHEAD OF THE COLD FRONT BY 12Z...WHERE AS NOW IT IS
MORE OUT OF THE SW AND SSW. THEREFORE SOME OF THE STRONGEST INFLOW
COULD ACTUALLY GET CUTOFF VERY LATE TONIGHT AS THE STORMS APPROACH I
29. THE OTHER LIMITING FACTOR IS THE DEPTH OF THE TEMPERATURE
INVERSION. IT IS NOT TOO BAD THROUGH 09Z OR 10Z...AVERAGING A DEPTH
OF AROUND 1 KM...SHALLOW ENOUGH THAT THE WIND CAN PUNCH THROUGH. BUT
BY 12Z...THE INVERSION STRENGTHENS ACCORDING TO THE MODELS CLOSER TO
A DEPTH OF 1.5 KM WITH A SHARPER INVERSION...WHICH THE ACTIVITY BY
THEN WILL BE CLOSE TO I 29. SO THESE FACTORS WILL NEED WATCHED. WITH
BULK SHEAR VECTORS AROUND 50 TO 60 KNOTS...SURE AM THINKING THAT
SEVERE WIND IS A THREAT.

OTHERWISE THE BULK OF THE DAY WILL SEE DECREASING CLOUDS...AND MILD
TEMPERATURES IN THE 80S. THE COLD AIR ADVECTION AND NORTHWEST WINDS
ARE A LITTLE STRONGER TODAY THEN THEY WERE ON SATURDAY. BUT GOOD
MIXING WILL STILL ALLOW FOR STRONG WARMING.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 337 AM CDT MON JUN 22 2015

TUESDAY LOOKS TO BE RELATIVELY QUIET WITH HIGH PRESSURE MOVING
ACROSS THE REGION. BY LATE IN THE AFTERNOON AS THE HIGH SHIFTS OFF
TO THE EAST...MODELS SUGGEST MID LEVEL MOISTURE WOULD INCREASE TO
THE POINT THAT THE ATMOSPHERE WOULD BE UNSTABLE LIFTING FROM NEAR
700 MB.  LEFT A LOW CHANCE POP THROUGH THE LATE AFTERNOON HOURS...
NEAR SIOUX CITY...WITH BETTER CHANCES OVERNIGHT AS MID LEVEL
MOISTURE CONTINUES TO INCREASE.

WITH THAT SAID. ...CONVECTION CHANCES ARE STILL FAR FROM A GUARANTEE
AS PRIMARY WARM FRONT LOOKS TO BE SITUATED FURTHER TO THE SOUTH
ALONG I-80 WITH THE LOW LEVEL JET FOCUSED SOUTH OF THE FRONT.  IF
CONVECTION IS ABLE DEVELOP WITH THESE TWO FEATURES...WILL LIKELY BE
LEFT HIGH AND DRY LIKE THE ECMWF SUGGESTS.

WEDNESDAY IS CONDITIONAL...BUT HAVE A COLD FRONT MOVING THROUGH IN
AFTERNOON AND EVENING HOURS.  HAVE THE POTENTIAL FOR AFTERNOON AND
EVENING CONVECTION WITH THE FRONTAL PASSAGE...THOUGH THERE IS A
SIZABLE CAP THAT NEEDS TO BE OVERCOME.  FOR NOW...HAVE LEFT POPS IN
THE MID RANGE.

FLOW PATTERN TRANSITIONS TO NORTHWESTERLY IN THE MID-UPPER LEVELS
THURSDAY THROUGH THE WEEKEND AS STRONG UPPER RIDGE BUILDS OVER THE
WESTERN CONUS. WITH WEAK WAVES SLIDING THROUGH THE FLOW...WILL KEEP
LOW PRECIP CHANCES IN THE FORECAST THURSDAY NIGHT THROUGH SATURDAY
NIGHT. TEMPERATURES WILL BE WITHIN A FEW DEGREES OF NORMAL FOR LATE
JUNE...WITH HIGHS LARGELY IN THE UPPER 70S TO LOWER 80S AND LOWS IN
THE UPPER 50S TO LOWER 60S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 700 PM CDT SUN JUN 21 2015

MAIN CONCERNS THIS PERIOD WILL BE THE THUNDERSTORM THREAT AND
POTENTIAL FOR STRONG WINDS AND HAIL. THE BEST CHANCES FOR THIS
ACTIVITY WILL BE ALONG AND NORTH OF INTERSTATE 90...CLOSEST TO
MIDNIGHT TO 2 AM NEAR KHON AND 3 AM TO 6 AM AROUND KFSD. AFTER
THIS CLOUDS WILL GRADUALLY CLEAR AND WINDS WILL LIKELY GUST TO 25
TO 30 MPH AT TIMES MONDAY AFTERNOON FROM THE NORTH AND NORTHWEST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...MJ
LONG TERM... /JH
AVIATION...08
Hazardous weather outlook, Jun 21, 6:29 PM CDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
629 PM CDT SUN JUN 21 2015

SDZ038>040-052>061-222330-
BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-
AURORA-DAVISON-HANSON-MCCOOK-
629 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT
STRONG THUNDERSTORMS WILL DEVELOP OVER NORTHWEST SOUTH DAKOTA AND
SOUTHERN NORTH DAKOTA THIS EVENING. THE STORMS ARE EXPECTED TO
CONTINUE TO DEVELOP SOUTHEAST...LIKELY FORMING INTO A LINE. THE
HIGHEST THREAT FOR SEVERE THUNDERSTORMS WILL BE FROM ABOUT
MIDNIGHT TO 3 AM WHEN WINDS TO 75 MPH AND HAIL TO THE SIZE OF
HALF DOLLARS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ062-
065>067-222330-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-LINCOLN MN-
LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-MINNEHAHA-
HUTCHINSON-TURNER-LINCOLN SD-
629 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

AN ORGANIZED CLUSTER OF THUNDERSTORMS IS EXPECTED TO MOVE
SOUTHEAST INTO THE AREA LATE TONIGHT...WITH THE BEST CHANCE
BETWEEN 2 AM AND 6 AM. THE MAIN THREATS WITH ANY OF THESE STORMS
WILL BE WIND GUSTS TO 75 MPH AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ020>022-031-032-NEZ013-014-SDZ050-063-064-068>071-222330-
PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-GREGORY-
CHARLES MIX-DOUGLAS-BON HOMME-YANKTON-CLAY SD-UNION-
629 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE
TONIGHT...ESPECIALLY AFTER 3 AM. THE MAIN THREATS WILL BE WIND
GUSTS TO 65 MPH AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:23 AM CDTSevere Thunderstorm WarningFSDAurora, Brule52 min
Jun 22, 3:52 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Hanson38 min
Jun 22, 4:41 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Moody, Turner34 min
Jun 22, 5:06 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha39 min
Jun 22, 5:20 AM CDTSevere Thunderstorm WarningFSDLincoln, Union40 min
Jun 22, 5:34 AM CDTHigh Wind WarningFSDAurora, Bon Homme, Brookings, Clay, Davison, Douglas and 12 more2 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.